Alert archive / Tennessee / River Flood Warnings in 2011

River Flood Warning 31, NWS Morristown, TN

December 7, 2011Cocke County, Tennessee

NWS Morristown, TN issued this river flood warning at Dec 7, 2011, 3:05 PM EST for Cocke County, Tennessee. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2011, 3:05 PM EST (20:05 UTC)
Expired
Dec 8, 2011, 7:35 AM EST
In force
17 hr
Issued by
NWS Morristown, TN
Flood severity
Minor

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pigeon River at Newport (NEPT1). The gauge peaked at 11.42 ft at Dec 7, 2011, 7:00 PM EST.

actionminormoderatemajor51012/0712/0812/09
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03461500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WGUS44 KMRX 072005
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN, TN
305 PM EST WED DEC 7 2011

...THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY

DUE TO RAINFALL AMOUNTS UP TO 3 INCHES DURING THE PAST COUPLE
OF DAYS...SIGNIFICANT RISES HAVE OCCURRED ALONG THE PIGEON RIVER AND
ITS TRIBUTARIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-081005-
/O.NEW.KMRX.FL.W.0031.111207T2005Z-111208T1200Z/
/NEPT1.1.ER.111207T1956Z.111208T0000Z.111208T0600Z.NO/
305 PM EST WED DEC 7 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A
* FLOOD WARNING FOR 
  THE PIGEON RIVER AT NEWPORT TN.
* FROM THIS AFTERNOON UNTIL THURSDAY MORNING.
* AT 02:00 PM WEDNESDAY THE STAGE WAS 7.8 FEET AND RISING.
* FLOOD STAGE IS 8.0 FEET.  
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE THIS AFTERNOON 
  AND CONTINUE TO RISE TO NEAR 9.0 FEET BY THIS EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE DURING THURSDAY MORNING.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM GAGE ON 
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE 
  AFFECTED.

$$
5 follow-up statements
749 
WGUS44 KMRX 072047
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN, TN
347 PM EST WED DEC 7 2011

...FORECAST FLOODING CHANGED FROM MINOR TO MODERATE SEVERITY FOR THE 
FOLLOWING RIVERS IN TENNESSEE...
  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY

A RAPID RIVER RISE OF NEARLY ONE FOOT IN 30 MINUTES TIME OCCURRED ON 
THE PIGEON RIVER AT NEWPORT BEGINNING AROUND 230 PM. ADDITIONAL BUT 
SLOWER RISES ARE EXPECTED THROUGH THE REST OF THE AFTERNOON. THUS 
THE FLOOD FORECAST HAS BEEN INCREASED FROM MINOR TO MODERATE 
SEVERITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-081047-
/O.EXT.KMRX.FL.W.0031.000000T0000Z-111208T1420Z/
/NEPT1.2.ER.111207T1928Z.111208T0000Z.111208T0820Z.NO/
347 PM EST WED DEC 7 2011

...FORECAST FLOODING INCREASED FROM MINOR TO MODERATE SEVERITY...THE 
FLOOD WARNING CONTINUES FOR 
  THE PIGEON RIVER AT NEWPORT TN.
* UNTIL THURSDAY MORNING.
* AT 03:00 PM WEDNESDAY THE STAGE WAS 8.9 FEET AND RISING.
* FLOOD STAGE IS 8.0 FEET.  
* MINOR FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.5 FEET BY THIS
  EVENING...BUT IS THEN EXPECTED TO BEGIN FALLING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE DURING THURSDAY MORNING.

$$
796 
WGUS84 KMRX 072244
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
544 PM EST WED DEC 7 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY 

A RAPID RISE OVER THE LAST FEW HOURS ON THE PIGEON RIVER AT
NEWPORT WILL SLOW THE REST OF THE AFTERNOON AND EVENING. THE
FLOOD FORECAST HAS BEEN INCREASED FROM THE PREVIOUS FORECAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-080444-
/O.EXT.KMRX.FL.W.0031.000000T0000Z-111208T1440Z/
/NEPT1.2.ER.111207T1928Z.111208T0000Z.111208T0840Z.NO/
544 PM EST WED DEC 7 2011

...FLOOD WARNING OF MODERATE SEVERITY EXTENDED UNTIL THURSDAY
MORNING...THE FLOOD WARNING CONTINUES FOR
  THE PIGEON RIVER AT NEWPORT TN.
* UNTIL THURSDAY MORNING.
* AT 5:00 PM WEDNESDAY THE STAGE WAS 11.0 FEET.
* FLOOD STAGE IS 8.0 FEET.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.  
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 11.5 FEET BY THIS
  EVENING...BUT IS THEN EXPECTED TO BEGIN FALLING. THE RIVER WILL
  FALL BELOW FLOOD STAGE BY EARLY TOMORROW.
* AT 11.0 FEET THE RIVER OVERFLOWS HWY 25/70 IN NEWPORT.

$$
157 
WGUS84 KMRX 080442
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
1142 PM EST WED DEC 7 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY

THE PIGEON RIVER HAS NOW CRESTED AND WILL FALL THE REST OF THE NIGHT.
THE RIVER WILL FALL BELOW FLOOD STAGE THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-081042-
/O.EXT.KMRX.FL.W.0031.000000T0000Z-111208T1651Z/
/NEPT1.2.ER.111207T1928Z.111208T0000Z.111208T1051Z.NO/
1142 PM EST WED DEC 7 2011

...FLOOD WARNING EXTENDED INTO THURSDAY MORNING...THE FLOOD WARNING
CONTINUES FOR
  THE PIGEON RIVER AT NEWPORT TN.
* UNTIL THURSDAY MORNING.
* AT 11:00 PM WEDNESDAY THE STAGE WAS 9.7 FEET.
* FLOOD STAGE IS 8.0 FEET.
* MINOR FLOODING IS NOW OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY
  EARLY THURSDAY.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM THE GAGE ON
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE
  AFFECTED.

$$
323 
WGUS84 KMRX 081020
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
520 AM EST THU DEC 8 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY 
 
THE PIGEON RIVER HAD CRESTED AND WILL CONTINUE TO FALL THE REST 
OF THE MORNING. THE RIVER HAD FALLEN TO 8.3 FEET AROUND 5 AM EST...
WITH THE FLOOD STAGE AT 8.0 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-081620-
/O.EXT.KMRX.FL.W.0031.000000T0000Z-111208T1653Z/
/NEPT1.2.ER.111207T1928Z.111208T0000Z.111208T1053Z.NO/
520 AM EST THU DEC 8 2011

...THE FLOOD WARNING CONTINUES FOR THE PIGEON RIVER AT NEWPORT TN.
* UNTIL THIS MORNING. 
* AT 05:00 AM THURSDAY THE STAGE WAS 8.3 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY THIS MORNING.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM GAGE ON 
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE 
  AFFECTED.

$$
492 
WGUS84 KMRX 081235
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
735 AM EST THU DEC 8 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY

THE PIGEON RIVER AT NEWPORT TN DROPPED TO 7.9 FEET AROUND 7AM EST
TODAY. THIS IS BELOW THE FLOOD STAGE OF 8.0 FEET...WITH THE RIVER
EXPECTED TO CONTINUE TO FALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-081305-
/O.CAN.KMRX.FL.W.0031.000000T0000Z-111208T1653Z/
/NEPT1.2.ER.111207T1928Z.111208T0000Z.111208T1147Z.NO/
735 AM EST THU DEC 8 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE PIGEON RIVER AT NEWPORT TN.
* AT 07:00 AM THURSDAY THE STAGE WAS 7.9 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO REMAIN BELOW FLOOD STAGE.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM GAGE ON 
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE 
  AFFECTED.

$$

TG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Dec 7, 12:57 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 7, 12:57 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EST WED DEC 7 2011

.AVIATION...UPPER TROUGH MAKING STEADY PROGRESS ACROSS THE MID
SOUTH THIS AFTERNOON. LIGHT RAIN IN THE PROCESS OF EXITING
NORTHEAST TENNESSEE BY MID AFTERNOON BUT ENERGY ROLLING THROUGH THE
BASE OF THE TROUGH WILL LEAD TO A MIXTURE OF LIGHT RAIN AND SNOW
FOR A BRIEF PERIOD WITH A CHANGE TO LIGHT SNOW FOR APPROXIMATELY
TWO TO THREE HOURS AT TYS AND TRI. FLIGHT CONDITIONS SHOULD
DETERIORATE TO IFR AT ALL TERMINALS BETWEEN 21-03Z AS THE BEST
LIFT WITH THE UPPER FEATURE BUILDS ACROSS THE REGION. STAYED
PESSIMISTIC WITH MVFR CEILINGS UNTIL ABOUT 10-12Z THURSDAY. AFTER
THIS VFR FLIGHT WILL BE THE RULE WITH DRY ADVECTION AND BUILDING
HEIGHTS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...UNICOI.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
     FOR THE FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...
     MARION...MORGAN...SCOTT TN...SEQUATCHIE.

VA...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&
Hazardous weather outlook, Dec 7, 3:30 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EST WED DEC 7 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EST WED DEC 7 2011 /230 AM CST WED DEC 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

COLDER AIR WILL PUSH INTO THE AREA BY THIS AFTERNOON AND TONIGHT
CHANGING ANY LINGERING RAIN TO SNOW BEFORE THE PRECIPITATION
ENDS...MAINLY OVER THE HIGHER ELEVATIONS...WHERE A WINTER WEATHER
ADVISORY IS IN EFFECT. FOR THE LATEST DETAILS ON THIS FAST MOVING
AND BRIEF WINTRY WEATHER EVENT...SEE OUR LATEST WINTER WEATHER
ADVISORY PRODUCT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ROADS MAY BE HAZARDOUS THURSDAY MORNING...WHERE LIGHT SNOW
ACCUMULATES IN THE HIGHER TERRAIN AREAS OF SOUTHWESTERN VIRGINIA
...AS WELL AS THE NORTHERN AND SMOKY MOUNTAINS OF EAST TENNESSEE.
ALSO...MOTORISTS SHOULD BE ALERT FOR POSSIBLE ICY CONDITIONS ON
ROADWAYS...DUE TO ANY WET ROAD SURFACES FREEZING WEDNESDAY NIGHT.
BE EXTRA CAUTIOUS ON ANY BRIDGES AND OVERPASSES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS WOULD
BE APPRECIATED LATER TODAY...AS SNOW MAY FALL IN THE HIGHER TERRAIN
AREAS.

LCM/TG

Nearby

River Flood Warnings in Tennessee, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.